Would you do a VNG if the patient cannot go off their Antivert/Meclizine? Specifically, would you do a VNG if the patient were admitted to the hospital for vertigo, treated in the emergency room with Antivert/Valium, and less than 48 hours has elapsed from the time of drug administration to the scheduled VNG testing time? Patients are referred to us for immediate testing, but they are not off their Antivert. Is it unethical to perform the test under these conditions, knowing that the results will be inaccurate? And if we must perform the tests, what should we expect? Won't there be abnormalities in ocularmotor testing and bilateral caloric weakness?
Antivert, Meclizine, Valium, and similar drugs suppress vestibular responses at the brain stem level. As a result, a patient with unilateral vestibular loss or even with normal vestibular function may show a bilateral caloric weakness in VNG/ENG testing. Also, the intensity of spontaneous nystagmus may be reduced because of the drug effect.
If the patient is a long-term user of these medications, there is no reason to discontinue them before vestibular testing. If the patient is symptomatic with the medications, it is best to do the test while the patient is taking them. Also, discontinuing the medications in long-term users may cause a withdrawal effect, which is the opposite of what one tries to do with discontinuing the medications. On a side note, patients should not be using these medications for an extended period of time because they may impede the natural progression of vestibular compensation.
This question refers to a patient who has been on these medications for a short time following an acute episode of vertigo. In this case, it is best if the patient stops the medications for about 48 hours before vestibular testing. If the patient is being sent home with vestibular suppressants, one can assume that the urgent conditions such as stroke, have been ruled out and the most likely preliminary diagnosis is a peripheral vestibular lesion. As such, there is no need for the patient to undergo vestibular testing in such a short time following the onset of symptoms. Even if the test confirms presence of a vestibular lesion, the most likely course of action is to wait and see if the patient can compensate without further intervention. So the best approach is to wait for a week or so until the patient's symptoms are under control, discontinue the medications, and then undergo vestibular testing a few days later.
It is best to discuss the benefits of waiting for vestibular testing with the referring physician and to find out if there is another reason for urgent testing. If the arguments are not persuasive, one should proceed with the testing after explaining to the patient that there may be a need for repeating parts of the test because of the medication use. If the results show a unilateral caloric weakness or if all findings are within normal limits, then the test has successfully answered the clinical questions. Drug effects are not likely to produce a unilateral caloric weakness or to generate normal findings. On the other hand, if the test shows any other abnormal finding such as a bilateral caloric weakness, repeat testing is needed after discontinuing the medications.
In general, there are very few cases where patients should be turned away because of medications. As long as all of the options are explained and the patient chooses to undergo testing, there should not be any ethical issues.